Minnesota, 2017

High Wind in Minnesota, May 28, 2017

May 28, 2017 · NWS MPX · 1 event in 1 county or zone

The afternoon of Sunday, May 28th, showers begun to develop across central and west central Minnesota. Some of the showers in west central Minnesota produced wind gusts above 50 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The afternoon of Sunday, May 28th, showers begun to develop across central and west central Minnesota. Some of the showers in west central Minnesota produced wind gusts above 50 mph.

A few wind gusts were less than 58 mph: |Morris Airport, 47 knots (54 mph). |Appleton Airport, 46 knots (53 mph).|Olivia Airport, 43 knots (49 mph).|Glenwood Airport, 42 knots (48 mph). |Montevideo Airport, 42 knots (48 mph). |Willmar Airport, 41 knots (47 mph).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 28, 2:40 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, May 28, 2:40 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
340 PM CDT Sun May 28 2017

.SHORT TERM...(This evening through Monday)
Issued at 340 PM CDT Sun May 28 2017

The main forecast concern is the extent of areal coverage this
evening as most of the shower/thunderstorm activity in central
Minnesota was diurnally driven. However, a more concentrated area
of showers and embedded thunderstorms that was associated with an
upper level disturbance in northern North Dakota, may allow for
the activity to continue through the evening in portions of west
central southwest/south central Minnesota /although weaker than
currently indicated on radar/. Still believe that even this
activity will decrease some due to the typical loss of daytime
heating. Will leave a low chance in this area, with most areas in
central/southern Minnesota, as well as west central Wisconsin
having the precipitation ending by 9 pm to midnight.

Tomorrow weather will have more cloud cover and a continued
chance of isolated/scattered showers, especially closer to the
upper low which will slowly move from northern Minnesota, into
northern Wisconsin. Temperatures will reflect the denser cloud
cover with highs only rising into the upper 50s to lower 60s.
Normal high temperatures for late May are in the low to mid 70s.

.LONG TERM...(Monday night through Sunday)
Issued at 340 PM CDT Sun May 28 2017

Coverage of the shower activity will begin to decrease Monday
night, and especially Tuesday as the area of low pressure and
instability moves further east of the region. Temperatures on
Tuesday could be similar to Monday as the core of the coldest
air moves overhead.

As with previous forecast discussions, high pressure will build
across the area Tuesday night, and into Wednesday. Once this high
pressure system moves off to the southeast, winds will shift to
the south. This will set the stage for warmer conditions by the
end of the week.

Models have continued to support a warm front near the
Iowa/Minnesota border Thursday afternoon/Friday morning. Elevated
instability and a low level jet associated with this front, will
likely develop an area of showers and thunderstorms, especially in
far southern Minnesota. This is also where the higher
precipitation chances remain.

The upper level pattern remains conducive for an upper level ridge
to slowly move eastward across the northern plains by the end of
the week. There remains some model differences /past model runs/
in the placement and strength of this upper level ridge by this
weekend. Therefore confidence in the forecast past Friday is low,
especially considering the spread in model solutions in terms of
frontal position over the weekend. The best forecast is continue
with low chances of precipitation and hold onto temperatures near
normal with highs in the 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1242 PM CDT Sun May 28 2017

A cumulus field has developed across the TAF sites area. An
approaching upper level wave will cause scattered showers and
possibly even some weak thunderstorms this afternoon and evening.
Otherwise, northwesterly winds will continue to be breezy this
afternoon with gusts near 25 kts before becoming lighter
overnight. MVFR conditions possible by late Monday morning as low
clouds build-in across the TAF area.

KMSP...Scattered showers and weak thunderstorms are expected this
afternoon/early evening prior to 02Z. MVFR conditions are possible
by late Monday morning due to low ceiling heights. In addition,
another round of showers is anticipated by late Monday morning
through Monday afternoon.

/OUTLOOK FOR KMSP/
Mon Night...VFR. Chc -SHRA. Wind NW 5-15 kts.
Tue...VFR. Wind NW 10-20 kts.
Wed...VFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...JLT
AVIATION...AMK
Hazardous weather outlook, May 28, 3:20 PM CST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
420 PM CDT Sun May 28 2017

MNZ054>058-064>069-073>077-082>085-091>093-292130-
Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-
Renville-McLeod-Sibley-Carver-Scott-Redwood-Brown-Nicollet-
Le Sueur-Rice-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-
420 PM CDT Sun May 28 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southwest Minnesota and west central Minnesota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated thunderstorms are possible on Monday afternoon and again
on Thursday across southern Minnesota. Severe weather is not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041>045-047>053-059>063-070-078-WIZ014>016-023>028-292130-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-
Washington-Dakota-Goodhue-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-
Pepin-Chippewa-Eau Claire-
420 PM CDT Sun May 28 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southeast Minnesota...west
central Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight

Isolated thunderstorms will develop this afternoon. Areal coverage
will be higher north of Interstate 94. Some of the stronger
storms may produce small hail and wind gusts to around 50 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, May 28, 3:13 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
413 PM CDT SUN MAY 28 2017

MNZ052-053-WIZ014-282200-
Isanti-Chisago-Polk-
413 PM CDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHISAGO...EASTERN ISANTI
AND NORTHWESTERN POLK COUNTIES...

At 412 PM CDT, a strong thunderstorm was located near Grandy, or 7
miles northeast of Cambridge, moving east at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Cambridge, North Branch, Isanti, Lindstrom, Taylors Falls, Wild
River State Park, Cambridge Airport, and Wolf Creek.

This includes Interstate 35 between mile markers 143 and 158.

LAT...LON 4566 9288 4564 9288 4564 9260 4546 9262
      4540 9270 4547 9338 4569 9322
TIME...MOT...LOC 2112Z 278DEG 35KT 4560 9311

ETA
Special weather statement, May 28, 3:23 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
423 PM CDT SUN MAY 28 2017

MNZ060>062-282145-
Anoka-Hennepin-Ramsey-
423 PM CDT SUN MAY 28 2017

...SHOWERS WITH GUSTY WINDS WILL AFFECT NORTHERN
HENNEPIN...SOUTHEASTERN ANOKA AND NORTHWESTERN RAMSEY COUNTIES...

At 422 PM CDT, showers were located over northern Hennepin County,
moving east at 30 mph.

Wind gusts up to 50 mph are possible with these showers.

Locations impacted include...
Brooklyn Park, Plymouth, Maple Grove, Coon Rapids, Blaine,
Maplewood, Roseville, Brooklyn Center, Fridley and Shoreview.

This includes Interstate 94 in Minnesota near mile marker 205.

LAT...LON 4516 9309 4497 9308 4504 9345 4510 9365
      4520 9363 4522 9361
TIME...MOT...LOC 2122Z 281DEG 28KT 4506 9337

ETA
Special weather statement, May 28, 4:47 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
547 PM CDT SUN MAY 28 2017

MNZ041-042-048-049-055>057-064-065-282345-
Chippewa-Yellow
Medicine-Kandiyohi-Stearns-Renville-Pope-Swift-Douglas-Todd-
547 PM CDT SUN MAY 28 2017

...A LINE OF SHOWERS WILL AFFECT DOUGLAS...POPE...CHIPPEWA...
NORTHEASTERN YELLOW MEDICINE...SOUTHWESTERN TODD...NORTHWESTERN
STEARNS...EASTERN SWIFT...KANDIYOHI AND RENVILLE COUNTIES...

At 546 PM CDT, radar indicated showers were located along a line
extending from near Ashby to Benson to near Granite Falls. Movement
was east at 45 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with these
showers.

Locations impacted include...
Willmar, Alexandria, Sauk Centre, Benson, Granite Falls, Glenwood,
Olivia, Clara City, Starbuck, Renville, New London and Spicer.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 81 and 128.
 U.S. Highway 12 between mile markers 41 and 87.
 U.S. Highway 212 between mile markers 38 and 87.
 U.S. Highway 8 in Minnesota near mile marker 6.
 U.S. Highway 71 between mile markers 86 and 169.

LAT...LON 4604 9502 4513 9477 4455 9479 4468 9532
      4469 9532 4469 9536 4477 9571 4534 9565
      4568 9576 4611 9577 4611 9567
TIME...MOT...LOC 2246Z 283DEG 39KT 4606 9581 4533 9557 4483 9562

LS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Swift

When
May 28, 4:53 PM CST
Where
Swift forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
AWOS
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

The Benson airport measured a wind gust of 51 knots.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704409.